A Case of Mao Inhibitor/MDMA Interaction: Agony After Ecstasy
Martin J. Smilkstein, Susan C. Smolinske, Barry H. Rumack
Journal of Toxicology Clinical Toxicology 1987 DOI: 10.3109/15563658708992620 (opens in new tab)
Study at a glance
AI-extracted from the abstract| Characteristics | Case study Case report Peer reviewed |
|---|---|
| Sample size | 1 |
| Population | A 50-year-old male |
| Interventions | MDMA phenelzine |
| Duration | 5-6 hours |
| Topics | MDMA Serotonin |
| Keywords | Methamphetamine Phenelzine Monoamine oxidase inhibitor Norepinephrine Pharmacology Moclobemide Euphoriant Designer drug Hallucinogen Serotonin syndrome |
| Citations | 54 |
| Key findings | MDMA can cause significant toxicity, including hypertensive crisis and altered mental status, in patients taking MAO inhibitors like phenelzine. |
Abstract
After ingesting 3,4-methylene-dioxy-methamphetamine (MDMA) and the monoamine oxidase (MAO) inhibitor phenelzine, a 50 year old male developed marked hypertension, diaphoresis, altered mental status, and hypertonicity lasting 5-6 hours. This clinical course is typical of interaction between MAO inhibitors and some sympathomimetics including amphetamines. Such interaction has not previously been described involving MDMA. Sympathomimetic-MAO inhibitor interactions can cause excessive release of endogenous bioactive amines (e.g. norepinephrine, serotonin). Hypertensive crisis, intracranial hemorrhage, hypertonicity, and severe hyperthermia have occurred due to sympathomimetic-MAO inhibitor interactions. MDMA shares structural and pharmacologic features with other agents capable of causing this interaction, and this case suggests that MDMA can cause significant toxicity in patients taking MAO inhibitors.
Comparable studies
Other case reports and case series on MDMA, most cited first.
| Study | Year | Design | Participants |
|---|---|---|---|
| 'Eve' and 'Ecstasy'. A report of five deaths associated with the use of MDEA and MDMA Individuals whose deaths were associated with MDMA or MDEA use | 1987 | Case series | n = 5 |
| Pathology of deaths associated with "ecstasy" and "eve" misuse. Young white men aged 20 to 25 who died after using ring-substituted amphetamines (MDMA... | 1996 | Case series | n = 7 |
| 'Eve' and 'Ecstasy' Individuals who died after using MDMA or MDEA | 1987 | Case series | n = 5 |
| A Method of Conducting Therapeutic Sessions with MDMA Clients with clear therapeutic purpose, excluding those with serious functional... | 1998 | Case study | n = 2 |
| Diversity of Psychopathology Associated with use of 3,4-Methylenedioxymethamphetamine (‘Ecstasy’) Psychiatric patients presenting between 1990 and 1992 whose symptoms developed in the... | 1994 | Case series | n = 13 |
Citations in the library
Cited by 22
- Human Pharmacology of MDMA Therapeutic Drug Monitoring March 19, 2004
- Recreational MDMA use in Sydney: a profile of ‘Ecstasy’ users and their experiences with the drug British Journal of Addiction August 1, 1992
- MDMA-assisted therapy: A new treatment model for social anxiety in autistic adults. Progress in Neuro-Psychopharmacology and Biological Psychiatry January 4, 2016
- Drug-drug interactions between psychiatric medications and MDMA or psilocybin: a systematic review Psychopharmacology March 7, 2022
- Qualitative Review of Serotonin Syndrome, Ecstasy (MDMA) and the use of Other Serotonergic Substances: Hierarchy of Risk Australian & New Zealand Journal of Psychiatry July 25, 2007
and 17 more in the library